Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS La Crosse, WI

June 15, 2016Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2016, 3:40 PM CDT for Jackson County, Wisconsin. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 3:40 PM CDT (20:40 UTC)
Expired
Jun 15, 2016, 4:15 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jackson County, WI

The radar

The La Crosse radar (KARX), 80 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:45 PM CDTTSTM WND DMG7 Ese Pray, WIDAMAGE TO TREES NEAR THE INTERSECTION OF HIGHWAY 54 AND BARTELL ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS53 KARX 152040
SVRARX
WIC053-152115-
/O.NEW.KARX.SV.W.0033.160615T2040Z-160615T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JACKSON COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 415 PM CDT

* AT 339 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF SHORTVILLE TO 6 MILES NORTHEAST OF
  MILLSTON...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL JACKSON COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
  CITY POINT...BEAR BLUFF TOWNSHIP...PRAY...POTTERS FLOWAGE AND
  SEVENTEEN FLOWAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4415 9032 4428 9066 4442 9058 4442 9032
      4425 9032 4420 9031 4416 9031
TIME...MOT...LOC 2039Z 291DEG 24KT 4439 9051 4428 9058 

HAIL...1.00IN
WIND...60MPH
 
$$

AJ
2 follow-up statements
547 
WWUS53 KARX 152059
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
359 PM CDT WED JUN 15 2016

WIC053-152115-
/O.CON.KARX.SV.W.0033.000000T0000Z-160615T2115Z/
JACKSON WI-
359 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EAST CENTRAL JACKSON COUNTY...

AT 358 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES WEST OF BABCOCK TO 11 MILES EAST OF
MILLSTON... MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CITY POINT...POTTERS FLOWAGE AND BEAR BLUFF TOWNSHIP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4425 9059 4441 9039 4442 9032 4425 9032
      4420 9031 4416 9031 4415 9032
TIME...MOT...LOC 2058Z 291DEG 24KT 4435 9035 4424 9042 

HAIL...1.50IN
WIND...60MPH
 
$$

AJ
051 
WWUS53 KARX 152115
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT WED JUN 15 2016

WIC053-152124-
/O.EXP.KARX.SV.W.0033.000000T0000Z-160615T2115Z/
JACKSON WI-
415 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY
WILL EXPIRE AT 415 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4425 9059 4441 9039 4442 9032 4425 9032
      4420 9031 4416 9031 4415 9032
TIME...MOT...LOC 2114Z 291DEG 24KT 4435 9035 4424 9042 

$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:48 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 15, 2:48 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
248 PM CDT WED JUN 15 2016

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM CDT Wed Jun 15 2016

watching storms as they march east for the next hours. We expect
the threat to be east of the Clark and Taylor by 330 pm...and the
remaining counties along and north of I-94 by 5 pm. MLCAPE is
building ahead of the surface cold front, from east of KEAU to KONA
and southwest. However...the sunshine and increased mixing depth
is veering much of the flow to westerly in the warm sector with
very little convergence along the front south of a Black River
Falls to Wisconsin Rapids WI line. Further east, the warm front
is located along a line from northeast of KMDZ to KFLD...basically
east of Adams county. Thus the tornado threat with a lower level
curved hodograph has shifted east as well. Thus...young storms
across Clark and Taylor county and lack of convergence further
south dont bode well for severe weather. But, cannot completely rule
it out either. Deeper shear is now in the supercell range...so
will have to watch for a sustained updraft in somewhat more stable
mid-level lapse conditions. an isolated large hail or wind gust
to 60 mph could occur...but we think this will remain very
isolated.

Overnight the cyclone will continue southeast and with it comes the
widespread clouds now seen in MN. It appears the western edge of
the cloud field will be in the KLSE-KRST vicinity by morning with
some pesky cloud and slow dissipation over WI for much of
Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM CDT Wed Jun 15 2016

With the strong ridging building into place...it appears no impact
weather will take hold through the weekend. the latest trends on
saturday night and sunday are to slow the frontal speed and strong
capping builds in during that period. The 15.12Z GFS MLCIN at
KRST at 4pm Sunday is over 200 J/kg with a 700 mb temperature of
12-14C. This is also supported in the 15.06z GFS and latest 15.12z
ECMWF run. This isnt conducive for rain chances so the slight
chances for rain were removed.

There are suggestions that a number of favorable atmospheric
conditions could be in place for a very warm Fathers Day. A pre-
frontal warm prod of air, stronger capping, and a good low-level
gradient to enhance mixing could lead to highs above current
forecast and guidance. For now, have bumped the Sunday
temperatures about 2-3F above the consensus guidance forecast. It
is still out 4 days.

Sunday night through Tuesday, the larger scale flow transitions
from ridge to northwest flow and troughiness. the cold front
associated with this transition looks to now time through in the
sunday night to monday time frame and with the air mass in place,
could pose a severe weather risk, including heavy rains.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1241 PM CDT Wed Jun 15 2016

The strong June sun helped clear out the morning stratus quickly.
VFR conditions now look to prevail through the evening as a breezy
westerly wind draws in somewhat drier air. The winds look to
diminish some in the evening with loss of daytime heating. During
the overnight hours, as low pressure currently near Duluth slides
into Lower Michigan, low clouds in its wake looks to march
southwestward towards the TAF sites. Brought MVFR stratus into
KLSE around 10Z and IFR stratus into KRST at 12Z. Daytime mixing,
combined with a ridge of high pressure building in Thursday
morning from the west, should help scatter out KRST around 16Z
while bringing ceilings up some at KLSE. KLSE looks to scatter out
Thursday afternoon.
&&

.HYDROLOGY...
Issued at 245 PM CDT Wed Jun 15 2016

The area continues to recover from the overnight heavy rains and
the dry period through Sunday is good news! There will be some
threat for heavy rain again early next week but this should remain
progressive and could change as we approach that Day 5-6 forecast.

Overall...most rivers are falling and county road crews are
working on secondary road washouts and closures.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT
AVIATION...AJ
Hazardous weather outlook, Jun 15, 11:13 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 AM CDT WED JUN 15 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-161615-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
1113 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RUNOFF FROM RECENT HEAVY RAINS WILL KEEP WATER LEVELS HIGH ON SOME
RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN FOR LATER SATURDAY NIGHT THROUGH
TUESDAY. IT IS TOO EARLY AT THIS TIME TO DISCERN THE SEVERE
WEATHER POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-034-042>044-161615-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
1113 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND NORTH OF INTERSTATE
94...MAINLY BETWEEN 1 AND 4 PM. GUSTY WINDS...SMALL HAIL AND
LIGHTNING WILL BE THE MAIN HAZARDS WITH THE STORMS.
HOWEVER...THERE IS A SMALL CHANCE THAT A STORM OR TWO COULD
PRODUCE DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN FOR LATER SATURDAY NIGHT THROUGH
TUESDAY. IT IS TOO EARLY AT THIS TIME TO DISCERN THE SEVERE
WEATHER POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH ANY REPORTS OF
STRONG WINDS OR HAIL WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Jun 15, 1:48 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
148 PM CDT WED JUN 15 2016

WIZ017-029-151945-
TAYLOR-CLARK-
148 PM CDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE WESTERN
PORTIONS OF TAYLOR AND CLARK COUNTIES BY 245 PM...

AT 142 PM CDT...RADAR INDICATED A LINE OF SCATTERED THUNDERSTORMS
EXTENDING FROM LADYSMITH TO 5 MILES EAST OF EAU CLAIRE...MOVING EAST
AT 25 MPH.

THESE STORMS ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO TAYLOR AND
CLARK COUNTIES, CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE AND WINDS
IN EXCESS OF 40 MPH. ONE OR TWO STORMS COULD EVEN BECOME SEVERE.

LOCATIONS THAT MAY BE IMPACTED BY 245 PM INCLUDE...
THORP...GREENWOOD...OWEN...JUMP RIVER...LONGWOOD...RESEBURG...
WILLARD...WITHEE...GILMAN...LUBLIN...PERKINSTOWN...SEVEN SISTER
MOUNDS...TIOGA...ROCK DAM LAKE...MEAD LAKE AND POLLEY.

BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION
STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 4456 9053 4459 9092 4538 9092 4537 9045
TIME...MOT...LOC 1842Z 268DEG 22KT 4563 9104 4470 9118

AJ
Special weather statement, Jun 15, 2:20 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED JUN 15 2016

WIZ033-034-152015-
TREMPEALEAU-JACKSON-
220 PM CDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND
NORTHEASTERN TREMPEALEAU COUNTIES...

AT 218 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
OSSEO...OR 10 MILES NORTH OF WHITEHALL...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE AND WINDS
IN EXCESS OF 40 MPH. HOWEVER...THIS STORM MAY INTENSIFY AND BECOME
SEVERE.

LOCATIONS IMPACTED INCLUDE...
FAIRCHILD...YORK...NORTHFIELD...MERRILLAN... ALMA CENTER...LEVIS...
PIGEON FALLS...PLEASANTVILLE... REQUA AND NORTH BRANCH.

BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION
STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 4451 9092 4451 9080 4442 9080 4442 9079
      4440 9079 4441 9133 4459 9134 4460 9105
      4460 9092
TIME...MOT...LOC 1918Z 269DEG 20KT 4450 9124

AJ
Special weather statement, Jun 15, 2:45 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT WED JUN 15 2016

WIZ017-029-152100-
TAYLOR-CLARK-
245 PM CDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND SOUTHERN
TAYLOR COUNTIES THROUGH 4 PM...

AT 243 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES WEST OF MEDFORD TO TIOGA
AND NORTH BRANCH. MOVEMENT WAS EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE AND
WINDS IN EXCESS OF 40 MPH. ONE OR TWO STORMS COULD EVEN BECOME
SEVERE.

THESE STORMS WILL BE NEAR...
  MEDFORD AROUND 315 PM CDT.
  DORCHESTER AND DORCHESTER AROUND 320 PM CDT.
  NEILLSVILLE AROUND 325 PM CDT.
  SHORTVILLE AROUND 335 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SHERWOOD...COLBY...
LYNN...LONGWOOD AND RESEBURG.

BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION
STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4442 9032 4442 9080 4451 9080 4451 9092
      4470 9092 4523 9067 4528 9005
TIME...MOT...LOC 1943Z 269DEG 21KT 4516 9062 4447 9095

AJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:05 PM CDTAreal Flood AdvisoryARXLa Crosse115 min
Jun 14, 9:43 PM CDTSpecial Weather StatementARXJuneau, Monroe, Richland62 min
Jun 15, 1:48 PM CDTSpecial Weather StatementARXClark, Taylor57 min
Jun 15, 2:20 PM CDTSpecial Weather StatementARXJackson55 min
Jun 15, 2:45 PM CDTSpecial Weather StatementARXClark, Taylor75 min
Jun 15, 3:09 PM CDTSevere Thunderstorm WarningARXClark, Jackson51 min
Jun 15, 4:01 PM CDTSpecial Weather StatementARXAdams89 min
Jun 15, 4:06 PM CDTSevere Thunderstorm WarningARXJuneau39 min
Jun 15, 4:24 PM CDTSevere Thunderstorm WarningARXAdams66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.